Alert archive / Nebraska / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Omaha, NE

April 30, 2003Colfax County, Cuming County, Dodge County, Nebraska

NWS Omaha, NE issued this flash flood warning at Apr 30, 2003, 2:20 AM CDT for Colfax County, Cuming County, Dodge County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 2:20 AM CDT (07:20 UTC)
Expired
Apr 30, 2003, 8:15 AM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Colfax County, NE, Cuming County, NE, Dodge County, NE

The radar

The Omaha radar (KOAX), 63 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 300720
FFWOAX
NEC037-039-053-301315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA NE
220 AM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DODGE COUNTY IN EAST CENTRAL NEBRASKA
  COLFAX COUNTY IN NORTHEAST NEBRASKA
  CUMING COUNTY IN NORTHEAST NEBRASKA

* UNTIL 815 AM CDT

* AT 218 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
  RAIN MOVING BACK TOWARD THE WARNED AREA.  RAINFALL FROM THREE TO
  FIVE INCHES OCCURRED TUESDAY EVENING FROM CLARKSON AND HOWELLS IN
  COLFAX COUNTY TO DODGE IN NORTHWEST DODGE COUNTY.  THIS BAND OF   
  HEAVY RAIN THEN EXTENDED ACROSS SOUTHERN CUMING COUNTY.

  AN ADDITIONAL ONE TO TWO INCHES OF RAIN ON ALREADY WET GROUND
  IS EXPECTED TO CAUSE ENOUGH RUNOFF TO PUSH SMALL STREAMS OUT OF
  THEIR BANKS.

* SOME LOCATIONS AFFECTED...
  MAPLE CREEK
  PEBBLE CREEK

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND 
MOVE TO HIGHER GROUND.  DO NOT DRIVE INTO FLOODED AREAS.

LAT...LON 4198 9655 4176 9656 4150 9645 4149 9724
          4173 9724 4175 9700 4197 9701

$$

MILLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 3:20 PM CDT, 11 hours earlier.

Area forecast discussion, Apr 29, 3:20 PM CDT, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 PM CDT TUE APR 29 2003

FORECAST CHALLENGES...SEVERE/HEAVY RAIN POTENTIAL TONIGHT AND SEVERE
POTENTIAL FOR WEDNESDAY.

ATMOSPHERE TRYING TO RELOAD ACRS ERN NEBRASKA IN WAKE OF MORNING
MCS.  ELEVATED CONVECTION DVLPD IN 18Z-19Z PD JUST W OF CWA...BUT IT
HAD WEAKENED AS IT MOVD INTO THE SLGTLY MORE STABLE ENVIRON OF ERN
NEBR. ACTIVITY WAS NEAR 850 MB WRMFNT AS SFC WRMFNT HAD BEEN
SUPPRESSED TO NRN KS. ADDITIONAL TSTMS XPCTED TO DVLP SHORTLY...
EITHER IN CU FIELD NEAR WARMFNT OR ALNG 850 MB FNT W OF OR OVR WRN
CWA.  SITUATION SETTING UP FOR ANOTHER MCS OR TWO TO TRACK ACRS SRN
CWA TNGT AS STG LOW LVL JET WL CONT FOCUSED TWD SERN NEBR THRU 12Z
WED WITH SFC FNT MAKING LTL OR NO NWD PROGRESSION.  BESIDES SVR
THREAT...PER SWOMCD...SITUATION FAVORABLE FOR HEAVY RAIN AS
PRECIPITABLE WATER VALUES QUITE HIGH AND TRAINING LIKELY.  HEAVIER
RAIN HAS BEEN SOMEWHAT LIMITED THUS FAR AND MOST AREAS ARE
RELATIVELY DRY...THUS NO FLASH FLOOD WATCH ATTM.  WL MENTION HEAVY
RAIN ALONG WITH SVR THREAT THIS EVENING SRN ZONES.  12Z ANLYS ALSO
SHOWD SECONDARY 850 MB BOUNDARY NRN NEBR WITH ACTIVITY N OF THIS FNT
OVR SERN SD. THIS FRONT FCST TO SAG SWD AND WEAKEN OVERNIGHT WHICH
SHOULD ALLOW OTHER ELEVATED CONVECTION TO BREAK OUT OVR NRN AND
SPCLY NWRN CWA.  IN OTHER WORDS...WL CONT CATEGORICAL POPS MUCH OF
CWA TNGT.  TEMPS DIDNT WARM QUITE AS MUCH AS EARLIER THOUGHT
TDA..AND THUS LOWERED MOST LOWS.

FOR WED...ANOTHER ACTIVE WEATHER DAY SHAPING UP AS A RATHER LARGE
PIECE OF ENERGY EJECTS EWD OUT OF ELONGATED WEST COAST UPR LOW. ETA
HAS COME AROUND TWD A FTHR SOUTH SOLUTION WITH RESPECT TO TRACK OF
SFC LOW.  GFS HAS BEEN LEANING TWD THAT SOLUTION NOW FOR THE LAST
SVRL RUNS.  LOOKING AT THE FRONTS PSN TDA...AND PSBL REINFORCEMENT
DUE TO CONVECTION TNGT...THIS LOOKS REASONABLE.  THUS WL ADJUST FCST
AND ALLOW ONLY FAR SERN ZONES TO MAKE IT INTO THE WARM SECTOR WHICH
MEANS LOWERING TEMPS A CATEGORY OR TWO MANY AREAS.  WL CONT HIGH
POPS WED AND WED NGT.  ALTHO TORNADO THREAT MAY BE SUPPRESSED A LTL
FTHR S THAN EARLIER ETA SUGGESTED...ELEVATED SVR STORMS STILL
POSSIBLE AND WL LEAVE SVR THREAT MENTIONED SRN 1/2 OR SO OF CWA.  WL
DOWNPLAY THE SVR THREAT FAR NWRN CWA.

GFS AND ETA DIVERGE ON SOLUTIONS ON THURSDAY AS GFS DVLPS A
SECONDARY UPR LOW IN BROAD TROF AND MOVS IT ACRS CWA LATE THU.  PREV
FCST ALREADY HAD CHC SHWRS NWRN ZONES AND THIS LOOKS GOOD.  ADDED
SLGT CHC A LTL FTHR SE ON THU AS EVEN WEAKER ETA KEEPS BROAD UPR
TROF OVR AREA AND KEEPS GENERATING QPF.  WK RIDGING THEN EXPECTED
FRI/SAT AND LEFT THOSE DAYS DRY.  LATEST ECMWF AND GFS BRING NEXT
UPR TROF TWD AREA SUN INTO MONDAY WITH CWA PRBLY RMNING ON COOL
SIDE.  THUS INCREASED POPS AND LOWERED TEMPS.  LEFT TUE DRY FOR NOW.

.OMA...NONE.

CHERMOK
Hazardous weather outlook, Apr 29, 6:31 PM CDT, 7 hours 49 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
540 PM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP THIS EVENING ACROSS
FAR SOUTHERN NEBRASKA AND SOUTHWEST IOWA...ESPECIALLY ALONG AND
SOUTH OF INTERSTATE 80. DAMAGING WINDS AND LARGE HAIL WOULD BE
THE PRIMARY HAZARDS FOR THIS AREA. ADDITIONAL STRONG TO POSSIBLY
SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT ACROSS MUCH OF
THE OUTLOOK AREA...ESPECIALLY ALONG AND SOUTH OF A LINE FROM
NELIGH TO WAYNE. DAMAGING WINDS AND LARGE HAIL WILL AGAIN BE THE
PRIMARY HAZARDS OVERNIGHT.

A WARM FRONT WILL REMAIN OVER NORTHERN KANSAS AS LOW PRESSURE
MOVES FROM EASTERN COLORADO TO WESTERN KANSAS BY MORNING. LOW
LEVEL WINDS WILL CONTINUE TO INCREASE THIS EVENING WHICH WILL
LIFT MOIST UNSTABLE AIR OVER THIS FRONTAL BOUNDARY.  AS A
RESULT...MUCH OF THE OUTLOOK AREA REMAINS IN A SLIGHT RISK OF
SEVERE WEATHER THROUGH WEDNESDAY MORNING.

AS LOW PRESSURE CONTINUES TO MOVE THROUGH CENTRAL KANSAS ON
WEDNESDAY...THERE WILL BE A MODERATE RISK OF SEVERE THUNDERSTORMS
WEDNESDAY AFTERNOON SOUTH OF A LINE FROM YORK TO FREMONT TO
TEKAMAH... WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF EASTERN NEBRASKA. DAMAGING WINDS AND VERY LARGE HAIL
WOULD BE THE PRIMARY HAZARDS...HOWEVER AN ISOLATED TORNADO MAY
OCCUR ACROSS EXTREME SOUTHEAST NEBRASKA OR FAR SOUTHWEST IOWA
WEDNESDAY AFTERNOON. WIND SHEAR WILL COMBINE WITH WARM MOIST AND
VERY UNSTABLE AIR TO CREATE FAVORABLE CONDITIONS FOR SUPERCELL
THUNDERSTORMS DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE WEDNESDAY
NIGHT...MAINLY ACROSS FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA
WITH HAIL AND DAMAGING WINDS STILL POSSIBLE.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE THROUGHOUT THE WEEKEND
AND INTO EARLY NEXT WEEK ON SATURDAY...SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT IF SEVERE
WEATHER DEVELOPS ACROSS THE OUTLOOK AREA. SPOTTER ACTIVATION MAY
BE LIKELY ON WEDNESDAY.

DEWALD

In the hours before

Local storm report, Apr 29, 9:10 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
910 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

850 PM     4 NW COLUMBUS             NE   .88 INCH HAIL
04/29/03   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

855 PM     4 NW COLUMBUS             NE   1 INCH HAIL
04/29/03   PLATTE                         REPORTED BY STORM
                                          SPOTTER, ON HIGHWAY 81.

855 PM     PLATTE CENTER             NE   .88 INCH HAIL
04/29/03   PLATTE                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 29, 9:40 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
940 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

936 PM     DEFIANCE                  IA   1.25 INCH HAIL
04/29/03   SHELBY                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 29, 9:42 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
942 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

933 PM     2 N DEFIANCE              IA   .88 INCH HAIL
04/29/03   SHELBY                         REPORTED BY STORM
                                          SPOTTER.  IT COVERED
                                          THE SIDEWALK.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:30 PM CDTSevere Thunderstorm WarningOAXBoone30 min
Apr 29, 7:31 PM CDTSevere Thunderstorm WarningOAXColfax, Stanton29 min
Apr 29, 8:06 PM CDTSevere Thunderstorm WarningOAXPlatte24 min
Apr 29, 8:14 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming31 min
Apr 29, 8:31 PM CDTSevere Thunderstorm WarningOAXPlatte44 min
Apr 29, 9:15 PM CDTSevere Thunderstorm WarningOAXPlatte45 min
Apr 30, 12:05 AM CDTSevere Thunderstorm WarningOAXWashington25 min
Apr 30, 3:24 AM CDTFlash Flood WarningOAXBurt6 hr
Apr 30, 4:27 AM CDTSevere Thunderstorm WarningOAXDouglas, Washington33 min
Apr 30, 5:26 PM CDTSevere Thunderstorm WarningOAXColfax34 min

Nearby

Flash Flood Warnings in Nebraska, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.